Proton pump inhibitor-associated pneumonia: Not a breath of fresh air after all?
World J Gastrointest Pharmacol Ther. 2011 Jun 6;2(3):17-26
Authors: Fohl AL, Regal RE
Over the past two decades, proton pump inhibitors (PPIs) have emerged as highly effective and relatively safe agents for the treatment of a variety of gastrointestinal disorders. Unfortunately, this desirable pharmacological profile has also contributed to superfluous and widespread use in both the inpatient and outpatient settings. While generally well-tolerated, research published over the last decade has associated these agents with increased risks of Clostridium difficile disease, fractures likely due to calcium malabsorption and both community-acquired (CAP) and hospital-acquired pneumonias (HAP). The mechanism behind PPI-associated pneumonia may be multifactorial, but is thought to stem from compromising the stomach's "acid mantle" against gastric colonization of acid-labile pathogenic bacteria which then may be aspirated. A secondary postulate is that PPIs, through their inhibition of extra-gastric H(+)/K(+)-ATPase enzymes, may reduce the acidity of the upper aerodigestive tract, thus resulting in increased bacterial colonization of the larynx, esophagus and lungs. To date, several retrospective case control studies have been published looking at the association between PPI use and CAP. Some studies found a temporal relationship between PPI exposure and the incidence of pneumonia, but only two could define a dose-response relationship. Furthermore, other studies found an inverse correlation between duration of PPI use and risk of CAP. In terms of HAP, we reviewed two retrospective cohort studies and one prospective study. One retrospective study in a medical ICU found no increased association of HAP in PPI-exposed patients compared to no acid-lowering therapy, while the other in cardiothoracic surgery patients showed a markedly increased risk compared to those receiving H(2)RAs. The one prospective study in ICU patients showed an increased risk of HAP with PPIs, but not with H(2)RAs. In conclusion, the current literature shows a slight trend toward an association between PPI use and pneumonia and an increased risk with PPIs over H(2)RAs, but the findings are not consistent across all studies. Larger controlled trials still need to be done to better identify the risk that PPIs impart towards patients contracting CAP or HAP. Until these are completed, we will have to continue to extrapolate across smaller controlled trials to predict the associated risks in our respective patient populations. In the interim, it appears prudent to limit the use of PPIs to situations where they are clinically indicated and, in such cases, use them at the lowest effective dose. In the case of prescribing for stress ulcer prophylaxis in ICU patients, perhaps H(2)RAs should be used as the preferred agents over PPIs.
PMID: 21731913 [PubMed - in process]